Michigan, 2012

Heavy Snow in Michigan, February 23 to 24, 2012

February 23 to 24, 2012 · NWS GRR · 14 events in 14 counties and zones

A low pressure system brought heavy wet snow to portions of west central and southwestern lower Michigan. The snow began during the evening hours on February 23rd, continuing through the morning of Friday February 24th before ending from west northwest to east southeast during the late morning and early afternoon hours of the 24th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system brought heavy wet snow to portions of west central and southwestern lower Michigan. The snow began during the evening hours on February 23rd, continuing through the morning of Friday February 24th before ending from west northwest to east southeast during the late morning and early afternoon hours of the 24th.

The storm dumped a foot of snow in Clare (Clare county). The axis of heaviest snow set up from near Saugatuck in Allegan county north northeast to Clare. Saugatuck received 8 inches of snow. The most significant impacts from the snow were observed well to the north of downtown Grand Rapids, where the heavier snow fell, resulting in several accidents. From near Grand Rapids off to the south, only about 4 to 6 inches of snow fell, much of it melting and compacting late Friday morning and afternoon as temperatures climbed through the 30s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 23, 6:01 PM EST, 59 minutes earlier.

Area forecast discussion, Feb 23, 6:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EST THU FEB 23 2012

.SYNOPSIS...
ISSUED AT 415 PM EST THU FEB 23 2012

A STRONG WINTER STORM WILL MOVE THROUGH THE LOWER GREAT LAKES
TONIGHT INTO FRIDAY. HEAVY SNOWFALL IS EXPECTED LATER TONIGHT INTO
FRIDAY MORNING. LAKE EFFECT SNOW SHOWERS WILL FOLLOW FRIDAY
AFTERNOON INTO SATURDAY AFTERNOON. HIGH PRESSURE WILL CLEAR THE
SKIES FOR SUNDAY BEFORE ANOTHER SYSTEM MOVES ACROSS THE AREA WITH
WARMER TEMPERATURES MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 415 PM EST THU FEB 23 2012

THE PRIMARY ISSUE IS THE WINTER STORM HEADING TOWARD THE SOUTHERN
GREAT LAKES FOR LATER TONIGHT INTO FRIDAY. THERE IS ALSO AN ISSUE
WITH LAKE EFFECT SNOW FRIDAY AFTERNOON INTO SATURDAY.

MY CURRENT THINKING IS THERE WILL BE SNOW...HEAVY AT TIMES LATE
THIS EVENING INTO MID MORNING FRIDAY. A FEW FLASHES OF LIGHTNING
ARE NOT OUT OF THE QUESTION TONIGHT EITHER. THE HEAVIEST SNOWFALL
WILL BE NEAR AND SOUTH OF INTERSTATE 96.

THERE HAS BEEN A CURIOUS SHIFT IN THE MODELS OVER THE PAST 12
HOURS WITH THE TIMING OF THE SYSTEM. MY EARLIER THINKING BROUGHT
THE HEAVY SNOW INTO THE AREA AFTER MIDNIGHT AND ENDED IT BY MID
MORNING. HOWEVER THE 18Z NAM... THE 16Z HRRR AND 12Z ECMWF SUGGEST
THE HEAVIEST SNOWFALL MAY WELL BE MOSTLY DURING THE DAY FRIDAY.
WHAT SEEMS TO BE HAPPENING IS THE WARM ADVECTION BURST OF
PRECIPITATION WILL LARGELY TRACK EAST NORTHEAST NEAR AND SOUTH OF
INTERSTATE 94 TONIGHT. THEN THE DEFORMATION BAND WITH THE UPPER
LOW IS WHAT WILL BRING THE HEAVY SNOW TO THE CENTRAL PARTS OF THE
CWA. WITH THIS LATEST THINKING THE HEAVIEST SNOW WOULD BE FROM 05
AM THROUGH 1 PM INSTEAD OF 9 PM TILL 7 AM AS EARLIER THROUGH.

THE DEEP UPPER LOW OF COURSE MEANS STRONGER FORCING...BETTER
FGEN... AND INCREASED NEG EPV. THUS OUR IDEA OF HEAVY SNOW STILL
LOOKS GOOD...MAYBE EVEN BETTER BUT JUST SLOWER. I ADDED THUNDER
DUE TO THE NEG EPV...STRONG FGEN AND THE TQ INDEX BEING OVER 15
(SUGGEST ELEVATED THUNDERSTORMS). ALSO SUPPORTING HEAVY SNOW IS
STRONG LIFT IN THE DGZ. ONLY ISSUE THERE IS THE DGZ IS ABOVE 10000
FT AGL AND IT NARROW. ON THE OTHER HAND THE DGZ DOES FALL TO BELOW
1000O FT AFTER 06Z AND GETS DEEPER. THERE IS ANOTHER AREA OF
ENHANCED LIFT IN THE DGZ TOWARD 12Z. ALL OF THIS SUPPORTS THE IDEA
OF ENHANCED SNOWFALL ACROSS THE CENTRAL CWA WITH THIS SYSTEM.

THE ECMWF 12Z AND 18Z NAM HAVE INCREASED THE QPF (WHILE DELAYING
TIMING 6 TO 12 HOURS). SO THE BOTTOM LINE IS MIXED RAIN AND SNOW
THIS EVENING OVER THE SOUTHERN 1/3 OF THE CWA. THEN SNOW SPREADING
NORTH AND EAST AFTER MIDNIGHT WITH SNOW HEAVY AT TIMES CENTRAL CWA
FRIDAY MORNING. WE ARE EXPECTING 6 TO 10 INCHES IN THE HEAVIEST
SNOW AREA.

AFTER THE UPPER UPPER LOW MOVES EAST OF THE AREA FRIDAY
AFTERNOON... THAT ALLOWS THE BETTER COLD ADVECTION TO BEGIN. WITH
CYCLONIC FLOW... 850 MB TMPS BELOW -10C MOVING IN WITH DEEP
MOISTURE ON NORTHWEST WINDS... LAKE EFFECT SNOW DEVELOPS AND
CONTINUES THROUGH THE NIGHT. THE BEST SNOWFALL FOR THIS WILL BE
DURING THE OVERNIGHT HOURS. ANOTHER 2 TO 4 INCHES ARE EXPECTED
WITH THAT IN THE TYPICAL NW FLOW AREAS. THIS TIME THROUGH THE AIR
TEMP WILL BE BELOW FREEZING SO THIS SNOW WILL BE MORE OF A FLUFFY
SNOW. ONCE AGAIN THERE IS GOOD LIFT IN THE DGZ BUT THE BEST LIFT
IS ACTUALLY BELOW THE DGZ SO THIS WILL NOT BE AS FLUFFY AS SOME
LAKE EFFECT EVENTS HAVE BEEN.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 415 PM EST THU FEB 23 2012

LINGERING LAKE EFFECT SNOW SHOWERS SATURDAY MORNING WILL END IN THE
AFTERNOON AS UPPER LEVEL FLOW BECOMES ANTICYCLONIC. DRY WEATHER IS
FORECAST SATURDAY NIGHT AND SUNDAY WITH UPPER RIDGING IN PLACE.

AT THIS TIME WE WILL MAINTAIN VERY LOW POPS FOR SUNDAY NIGHT INTO
MONDAY AS WEAK LOW PRESSURE MOVES ACROSS THE LAKE SUPERIOR REGION.
HOWEVER IT IS NOTED THAT OVERALL MEDIUM RANGE GUIDANCE TRENDS KEEP
LIGHT QPF TIED TO THIS SYSTEM NORTH OF OUR FCST AREA... SO FUTURE
SHIFTS MAY BE ABLE TO GO WITH A DRY FCST SUNDAY NIGHT/MONDAY.

A BETTER CHC FOR PCPN SHOULD COME FOR THE MIDDLE PORTION OF NEXT
WEEK AS A SOUTHERN PLAINS LOW TRACKS ENE INTO THE LOWER GREAT LAKES
REGION BY TUESDAY NIGHT/WEDNESDAY. LIGHT PCPN MAY ARRIVE AS EARLY AS
TUESDAY PRECEDING THAT SYSTEM... BUT THE BETTER CHC FOR PCPN SHOULD
HOLD OFF UNTIL TUESDAY NIGHT AND WEDNESDAY AS SUGGESTED BY 12Z ECMWF
GUIDANCE.

TRENDED THE MAX TEMP FCST A BIT MILDER FOR WEDNESDAY WITH POTENTIAL
FOR A RAIN/SNOW MIX. TEMPS SHOULD AVG NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE LONG RANGE FCST PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 600 PM EST THU FEB 23 2012

MAIN CHANGES TO THIS UPDATE WERE TO DELAY TIMING OF RAIN AND SNOW
AND TO INCREASE NORTHEAST WINDS OVERNIGHT. WE STILL EXPECT LIFR
CONDITIONS AREAWIDE RELATED TO MODERATE/HEAVY SNOW AND INCREASING
WINDS. THUNDER COULD EVEN ACCOMPANY PRECIPITATION AT THE
KAZO...KBTL...KJXN TERMINALS ALONG THE I-94 CORRIDOR. A BRIEF
PERIOD OF FREEZING RAIN IS POSSIBLE DURING THE CHANGEOVER...BUT WE
DO NOT EXPECT SIGNIFICANT ICING OVERALL. THIS LOOKS LIKE A PROLONGED
EVENT...SO KEPT IFR CONDITIONS AFTER 12Z.

&&

.MARINE...
ISSUED AT 415 PM EST THU FEB 23 2012

I HAVE ISSUED A SMALL CRAFT ADVISORY DUE TO THE INCREASING NORTH
WINDS TONIGHT THROUGH SATURDAY AFTERNOON. WINDS SHOULD INCREASE TO
15 TO 25 KNOTS OVERNIGHT AND CONTINUE INTO SATURDAY BEFORE
DIMINISHING DURING THE LATE AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 415 PM EST THU FEB 23 2012

THERE ARE NO WARNINGS OR ADVIOSRIES IN EFFECT FOR AREA RIVERS OR
STREAMS. TEMPERATURES ARE NOT EXPECTED TO GET COLD ENOUGH FOR ICE
JAMS TO BE AN ISSUE. METLING OF THE SNOW THAT FALLS SHOULD BE SLOW
ENOUGH TO NOT BE MUCH OF AN ISSUE EITHER.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR MIZ056>059-
     064>067-071>074.

     WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR MIZ044>046-
     050>052.

LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR LMZ844>849.

&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM....LAURENS
AVIATION...TJT
MARINE...WDM
Hazardous weather outlook, Feb 23, 11:47 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1147 AM EST THU FEB 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1147 AM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW WILL SPREAD INTO SOUTHERN LOWER MICHIGAN
LATE THIS EARLY THIS EVENING...CHANGING OVER TO ALL SNOW AFTER
DARK. HEAVY SNOW IS POSSIBLE TONIGHT INTO FRIDAY
MORNING...ESPECIALLY SOUTH OF A MUSKEGON TO LANSING LINE.
SNOWFALL TOTALS IN EXCESS OF 6 INCHES WILL BE POSSIBLE.
AS A RESULT WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE
BEEN POSTED FOR PARTS OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL TAPER OFF FRIDAY MORNING. LAKE EFFECT SNOW WILL
DEVELOP FRIDAY NIGHT WITH ACCUMULATING SNOW EXPECTED TOWARD LAKE
MICHIGAN.  THE HEAVY WET SNOW COMBINED WITH GUSTY WINDS WILL LEAD TO
HAZARDOUS TRAVEL CONDITIONS AND SOME POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-241115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1147 AM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS AND WAVES ARE EXPECTED ON LAKE MICHIGAN FROM FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Allegan

When
February 23, 7:00 PM EST to February 24, 12:00 PM EST
Where
Allegan forecast zone
Reported by
Public
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A public report of 8.3 inches of snow was received from Saugatuck.

Heavy Snow, Barry

When
February 23, 7:00 PM EST to February 24, 12:00 PM EST
Where
Barry forecast zone
Reported by
Public
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Six inches of snow was reported across northern Barry county in the Caledonia area.

Heavy Snow, Eaton

When
February 23, 7:00 PM EST to February 24, 1:00 PM EST
Where
Eaton forecast zone
Reported by
Public
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Six inches of snow was reported across northern Eaton county.

Heavy Snow, Clinton

When
February 23, 8:00 PM EST to February 24, 2:00 PM EST
Where
Clinton forecast zone
Reported by
Public
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Six inches of snow was reported across most of Clinton county.

Heavy Snow, Ionia

When
February 23, 8:00 PM EST to February 24, 1:00 PM EST
Where
Ionia forecast zone
Reported by
Public
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Six inches of snow was reported across portions of Ionia county.

Heavy Snow, Kent

When
February 23, 8:00 PM EST to February 24, 1:00 PM EST
Where
Kent forecast zone
Reported by
Public
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

The public and trained spotters reported around six inches of snow in Hudsonville and Grand Rapids.

Heavy Snow, Ottawa

When
February 23, 8:00 PM EST to February 24, 12:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A trained spotter reported six inches of snow at Holland State Park.

Heavy Snow, Muskegon

When
February 23, 8:00 PM EST to February 24, 12:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Approximately six inches of snow was reported across Muskegon county.

Heavy Snow, Newaygo

When
February 23, 9:00 PM EST to February 24, 1:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Approximately six inches of snow was reported across portions of Newaygo county, with up to near eight inches across the far northeast portion of the county.

Heavy Snow, Montcalm

When
February 23, 9:00 PM EST to February 24, 1:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Up to around six inches of snow fell across portions of Montcalm county.

Heavy Snow, Mecosta

When
February 23, 9:00 PM EST to February 24, 1:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Around eight inches of snow fell across northern portions of Mecosta county, with around six to seven inches of snow reported across southern Mecosta county.

Heavy Snow, Isabella

When
February 23, 10:00 PM EST to February 24, 1:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Eight inches of snow fell across far northern Isabella county, with only around five to six inches of snow central and south.

Heavy Snow, Osceola

When
February 23, 10:00 PM EST to February 24, 1:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

A media report indicated that ten inches of snow had already fallen one mile south of Evart in Osceola county by 8 a.m. on the 24th. Eight to ten inches of snow fell across roughly the southeast half of Osceola county, with lighter accumulations of around six inches further northwest.

Heavy Snow, Clare

When
February 23, 11:00 PM EST to February 24, 1:00 PM EST
Where
Clare forecast zone
Reported by
Broadcast Media
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Twelve inches of snow was reported in Harrison in Clare county. Eleven inches of snow was reported in Leota.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358797, 358798, 358799, 358800, 358801, 358802, 358803, 358805, 358807, 358808, 358810, 358811, 358813, 358815.